Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 25, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2013, 5:58 PM MST for Cochise County, Arizona. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2013, 5:58 PM MST (00:58 UTC)
- Expired
- Jul 9, 2013, 6:45 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:40 PM MST | HAIL 0.88 | 2 Sse Nicksville, AZ | HAIL THE SIZE OF MARBLES AND NICKLES |
| Jul 9, 6:45 PM MST | HAIL 0.75 | 3 Nne Coronado National, AZ | 0.75 INCH HAIL AND OVER 1 INCH OF RAIN IN ABOUT AN HOUR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 575 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 2464 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
209
WUUS55 KTWC 100058
SVRTWC
AZC003-100145-
/O.NEW.KTWC.SV.W.0025.130710T0058Z-130710T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
558 PM MST TUE JUL 9 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 645 PM MST
* AT 553 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM HAS THE
POTENTIAL FOR DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PALOMINAS...OR 14 MILES WEST OF BISBEE...AND MOVING
SOUTHWEST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HEREFORD...NICKSVILLE...RAMSEY CANYON PRESERVE AND CORONADO
NATIONAL MEMORIAL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.
&&
LAT...LON 3133 11046 3142 11042 3154 11020 3151 10996
3134 10985 3132 10989
TIME...MOT...LOC 0057Z 053DEG 11KT 3139 11013
$$
MEADOWS3 follow-up statements
728
WWUS55 KTWC 100122
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
622 PM MST TUE JUL 9 2013
AZC003-100145-
/O.CON.KTWC.SV.W.0025.000000T0000Z-130710T0145Z/
COCHISE AZ-
622 PM MST TUE JUL 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...
AT 620 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CORONADO NATIONAL MEMORIAL...OR 15 MILES SOUTH OF SIERRA
VISTA...MOVING SOUTHWEST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.
&&
LAT...LON 3133 11046 3142 11042 3154 11020 3151 10996
3134 10985 3132 10989
TIME...MOT...LOC 0122Z 053DEG 11KT 3134 11020
$$
MEADOWS145
WWUS55 KTWC 100130
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
630 PM MST TUE JUL 9 2013
AZC003-100145-
/O.CON.KTWC.SV.W.0025.000000T0000Z-130710T0145Z/
COCHISE AZ-
630 PM MST TUE JUL 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...
AT 625 PM MST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CORONADO
NATIONAL MEMORIAL...OR 16 MILES SOUTH OF SIERRA VISTA...MOVING
SOUTHWEST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.
&&
LAT...LON 3151 11017 3149 11002 3135 10991 3132 10989
3133 11046 3143 11039 3144 11039
TIME...MOT...LOC 0130Z 053DEG 11KT 3133 11022
$$
MEADOWS511
WWUS55 KTWC 100140
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
640 PM MST TUE JUL 9 2013
AZC003-100150-
/O.EXP.KTWC.SV.W.0025.000000T0000Z-130710T0145Z/
COCHISE AZ-
640 PM MST TUE JUL 9 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 645 PM MST...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.
LAT...LON 3151 11017 3149 11002 3135 10991 3132 10989
3133 11046 3143 11039 3144 11039
TIME...MOT...LOC 0140Z 053DEG 11KT 3131 11025
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:12 PM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 9, 2:12 PM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TUCSON AZ 212 PM MST TUE JUL 9 2013 .SYNOPSIS...HIGH PRESSURE ALOFT WILL SLIDE FROM NEW MEXICO EASTWARD THIS WEEK. THE RESULTANT MOIST SOUTHEAST FLOW OF AIR WILL BRING A GENERAL INCREASE IN THUNDERSTORM COVERAGE OVER THE NEXT SEVERAL DAYS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND FLASH FLOODING. && .DISCUSSION...CLOUDS BROKE UP LATE THIS MORNING AND TEMPERATURES HAVE RECOVERED ADEQUATELY AND MAY YET FLIRT WITH THE 100 DEGREE MARK IN TUCSON. AS OF 2 PM THE TEMPERATURE HAD CLIMBED AS HIGH AS 98 DEGREES. IN ANY EVENT TEMPERATURES ARE A BIT COOLER THAN MONDAY AND THUNDERSTORMS STRUGGLING TO INITIATE DESPITE PWAT VALUES NEAR 1.9 INCHES ON MORNING SOUNDING. A COUPLE OF STORMS HAVE DEVELOPED NEAR THE INTL BORDER BUT STILL BELIEVE TSTMS WILL INCREASE IN COVERAGE LATER THIS AFTERNOON OVER MOUNTAINS AND TRACK SLOWLY WWD. MOST PROMINENT UPPER FEATURE ON SATELLITE IS CIRCULATION OVER CHIHUAHUA THAT HAS A TROUGH STRETCHING TOWARD NM BOOTHEEL. ADDED IMPETUS FROM THIS DISTURBANCE MAY SUSTAIN/AID THUNDERSTORMS ALONG INTERNATIONAL BORDER TONIGHT...AND A LARGE COMPLEX IS EXPECTED TO BE CENTERED OVER SONORA BY MORNING. SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN IN SOME AREAS. ANOTHER MORE SUBTLE FEATURE WHICH IS HELPING KICK OFF TSTMS OVER THE RIM SHOULD GENERALLY TRACK WEST SKIRTING NORTHERN PORTIONS OF SE AZ..POSSIBLY IMPACTING THE SHIPMAN WILDFIRE AREA IN NE PINAL COUNTY. AS HIGH PRESSURE ALOFT GRADUALLY SHIFTS EAST THE REST OF THE WEEK...A BROAD EAST TO WEST UPPER FLOW WILL SET UP FROM TX ACROSS NRN MEX. THE FLOW IS DEPICTED AS TURNING NW INTO SE AZ...THUS SETTING UP A FAVORABLE PATTERN FOR ACTIVE MONSOON THUNDERSTORM ACTIVITY. THERE WILL BE UNDOUBTEDLY BE SEVERAL SUBTLE UPPER FEATURES WHICH WILL FAVOR CERTAIN DAYS OVER ANOTHER BUT ARE HARD TO DISCERN AT THIS TIME. MODELS ARE CURRENTLY POINTING TO WED AND THU AS THE MOST ACTIVE DAYS THIS WEEK...THEN DEPICT A LARGER SCALE WESTWARD MOVING SYSTEM TO CREATE AN ACTIVE MONDAY/TUESDAY NEXT WEEK. DAYTIME TEMPS WILL AVERAGE A FEW DEGS BELOW NORMAL WED-FRI FOLLOWED BY SLIGHTLY WARMER DAYTIME TEMPS THIS WEEKEND. && .AVIATION...VALID THRU 11/00Z... ISOLATED THUNDERSTORMS DEVELOPING MAINLY ACROSS SOUTHERN COCHISE AND SANTA CRUZ COUNTIES. THE 5 TO 10 KT EASTERLY STORM MOTIONS DO PRESENT A POTENTIAL ISSUE FOR KDUG AND KOLS SO I MAY INCLUDE MENTION OF THUNDER IN THESE TAFS SOON. ADDITIONAL ACTIVITY MAY DEVELOP THROUGH THE EVENING. BEST CHANCES FOR -TSRA AT KTUS WOULD OCCUR LATER THIS EVENING SO HAVE NOT YET ADDED -TSRA TO KTUS. OTHERWISE...ANTICIPATE VFR CIGS AND NORMAL DIURNAL WINDS OUTSIDE OF THUNDERSTORMS. GENERALLY LIGHT WINDS OVERNIGHT...BECOMING WEST TO NORTHWESTERLY IN THE AFTERNOON. && .FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THIS EVENING ESPECIALLY IN THE HIGHER ELEVATIONS. INCREASING MOISTURE WILL HELP THUNDERSTORM ACTIVITY INCREASE FROM WEDNESDAY THROUGH THE END OF THE WEEK. THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY AND ERRATIC WINDS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR. DAYTIME RELATIVE HUMIDITIES WILL RANGE FROM THE UPPER TEENS TO 30S WITH GOOD NIGHTTIME RECOVERIES. && .CLIMATE...THE HIGH TEMPERATURE AT TUCSON INTERNATIONAL AIRPORT REACHED 105 DEGREES MONDAY. THUS...MONDAY BECAME THE 38TH CONSECUTIVE DAY OF TRIPLE DIGIT TEMPS RECORDED AT TUCSON INTERNATIONAL AIRPORT. THIS IS THE THIRD LONGEST STREAK ON RECORD BEHIND 1987 AND 2005 (BOTH YEARS WITH 39 CONSECUTIVE DAYS). && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC/DROZD AVIATION FIRE WEATHER/BROST VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 9, 4:01 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
401 PM MST TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL KINO SPRINGS 31.36N 110.81W
07/09/2013 E1.75 INCH SANTA CRUZ AZ TRAINED SPOTTER
SPOTTER REPORTS GOLF BALL SIZED HAIL 8 MILES EAST OF
NOGALES
&&
EVENT NUMBER TWC1300038
RHLocal storm report, Jul 9, 4:10 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
410 PM MST TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 6 NE NOGALES 31.43N 110.86W
07/09/2013 M58 MPH SANTA CRUZ AZ ASOS
&&
EVENT NUMBER TWC1300039
KDLocal storm report, Jul 9, 4:37 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
437 PM MST TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 2 ESE NOGALES 31.35N 110.90W
07/09/2013 M0.88 INCH SANTA CRUZ AZ TRAINED SPOTTER
0.5 INCHES OF RAIN IN 10 MINUTES
&&
EVENT NUMBER TWC1300040
FRENCHLocal storm report, Jul 9, 4:39 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
439 PM MST TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 2 ESE NOGALES 31.35N 110.90W
07/09/2013 M0.88 INCH SANTA CRUZ AZ TRAINED SPOTTER
&&
EVENT NUMBER TWC1300040
FRENCHSpecial weather statement, Jul 9, 4:52 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
452 PM MST TUE JUL 9 2013
AZZ505-506-100015-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
452 PM MST TUE JUL 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 515 PM
MST...
AT 448 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF KEARNY...OR 16 MILES SOUTHWEST
OF GLOBE...MOVING SOUTHWEST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
AREAS AFFECTED BY STRONG WIND GUSTS FROM THIS STORM INCLUDE...KEARNY
AND KELVIN AS WELL AS THE SHIPMAN WILDFIRE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3322 11092 3300 11079 3282 11115 3298 11131
3325 11096 3325 11094
TIME...MOT...LOC 2352Z 045DEG 24KT 3318 11096
KDSpecial weather statement, Jul 9, 5:45 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
545 PM MST TUE JUL 9 2013
AZZ507-508-513-100130-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
545 PM MST TUE JUL 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
630 PM MST...
AT 543 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF BISBEE...MOVING SOUTHWEST AT 15
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...PALOMINAS...NICKSVILLE...
RAMSEY CANYON PRESERVE AND CORONADO NATIONAL MEMORIAL.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3133 11044 3147 11034 3152 11012 3141 10986
3133 10985 3132 11025
TIME...MOT...LOC 0046Z 042DEG 13KT 3139 11012
MEADOWSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:42 PM MST | Areal Flood Advisory | TWC | Cochise | 93 min |
| Jul 9, 5:45 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 9, 6:02 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
| Jul 9, 7:25 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 9, 8:03 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 9, 9:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 51 min |
| Jul 9, 10:27 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 9, 10:28 PM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Jul 9, 10:57 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 9, 11:08 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 82 min |
| Jul 10, 4:44 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 19 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.